Alert archive / Virginia / Frost Advisories in 2016

Frost Advisory 4, NWS Blacksburg, VA

October 10, 2016Greenbrier County, Monroe County, West Virginia; 6 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Oct 10, 2016, 2:06 PM EDT for Greenbrier County, Monroe County, West Virginia; 6 counties in Virginia. It took effect at Oct 11, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2016, 2:06 PM EDT (18:06 UTC)
In effect from
Oct 11, 2016, 2:00 AM EDT
Expired
Oct 11, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS71 KRNK 101806
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT MON OCT 10 2016


VAZ020-WVZ507-508-110215-
/O.NEW.KRNK.FR.Y.0004.161011T0600Z-161011T1300Z/
BATH-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
206 PM EDT MON OCT 10 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY.

* LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...FALLING INTO THE MID 30S LATE TONIGHT AND EARLY
  TUESDAY MORNING.

* IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
532 
WWUS71 KRNK 110038 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT MON OCT 10 2016

...AREAS OF VALLEY FROST OVERNIGHT...

.THE COMBINATION OF HIGH PRESSURE SETTLING ACROSS THE AREA AND
VERY DRY AIR IN PLACE WILL ALLOW TEMPERATURES TO FALL INTO THE 30S
OVERNIGHT. THIS COULD LEAD TO AREAS OF FROST ESPECIALLY IN THE
DEEPER VALLEYS BY DAYBREAK TUESDAY.

VAZ019-024-WVZ044-110845-
/O.EXA.KRNK.FR.Y.0004.161011T0600Z-161011T1300Z/
ALLEGHANY VA-ROCKBRIDGE-MONROE-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...LEXINGTON...
BUENA VISTA...UNION
838 PM EDT MON OCT 10 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY.

* LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...FALLING INTO THE MID 30S LATE TONIGHT AND EARLY 
  TUESDAY MORNING.

* IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ020-WVZ507-508-110845-
/O.CON.KRNK.FR.Y.0004.161011T0600Z-161011T1300Z/
BATH-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
838 PM EDT MON OCT 10 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
TUESDAY...

* LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...FALLING INTO THE LOWER TO MID 30S LATE TONIGHT
  AND EARLY TUESDAY MORNING.

* IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
648 
WWUS71 KRNK 110809
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 AM EDT TUE OCT 11 2016

...AREAS OF VALLEY FROST THROUGH 9 AM EDT THIS MORNING...

.HIGH PRESSURE CENTERED ACROSS THE REGION HAS RESULTED IN MOSTLY
CLEAR SKIES...CALM WINDS...AND A VERY DRY AIR MASS. THIS HAS
ALLOWED TEMPERATURES TO DROP INTO THE 30S IN MOUNTAIN VALLEYS.
THIS COULD LEAD TO AREAS OF FROST ESPECIALLY IN THE DEEPER
MOUNTAIN VALLEYS THROUGH THE EARLY MORNING HOURS.

VAZ019-020-024-WVZ044-507-508-111300-
/O.CON.KRNK.FR.Y.0004.000000T0000Z-161011T1300Z/
ALLEGHANY VA-BATH-ROCKBRIDGE-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
409 AM EDT TUE OCT 11 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...COLDEST SPOTS ESPECIALLY THE DEEPER VALLEYS.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...FALLING INTO THE MID 30S LATE TONIGHT AND EARLY 
  TUESDAY MORNING.

* IMPACTS...FROST MAY CAUSE POTENTIAL DAMAGE TO SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RAB
492 
WWUS71 KRNK 111259
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 AM EDT TUE OCT 11 2016



VAZ019-020-024-WVZ044-507-508-111400-
/O.EXP.KRNK.FR.Y.0004.000000T0000Z-161011T1300Z/
ALLEGHANY VA-BATH-ROCKBRIDGE-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
859 AM EDT TUE OCT 11 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES HAVE WARMED TO AROUND 40 THIS MORNING AND FROST HAS
MELTED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Oct 10, 1:47 PM EDT, 19 minutes earlier.

Area forecast discussion, Oct 10, 1:47 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
147 PM EDT Mon Oct 10 2016

.SYNOPSIS...
A large high will cover much of the eastern United States today
through Wednesday. A weak cold front will move from the Ohio
Valley on Thursday to off the east coast on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM EDT Monday...

Forecast is in good shape. Made only minor temperature adjustments
in isc grids for this morning update. High pressure will provide
our region with plenty of sunshine. High temperatures this
afternoon will range from the mid 50s in the northwest mountains
to near 70 degrees in the Piedmont. Enjoy your afternoon!

As of 345 AM EDT Monday...

Surface ridge axis extended from the Great Lakes to eastern Arkansas
early this morning. This high will move east today and tonight and
will be over the eastern United States by Tuesday morning. Wind
speeds at 850MB will gradually decrease today. A shallow surface
based inversion will develop after sunset and surface winds will
decouple. A dry air mass was in place today. With daytime mixing, dew
points will lower into the mid to upper 30s in the foothills and
piedmont. The dry air mass will also result in large diurnal
temperature variation today and tonight. Expecting at least a 25
degree rise in temperatures today from the morning lows. Range of
minimum temperatures tonight in the mountains with the valleys
cooler than the ridges. Even with a few spots dipping into the
upper 30s west of the Blue Ridge, the potential for any patchy frost
tonight looks limited to the Greenbrier Valley and around Burkes
Garden.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 330 AM EDT Monday...

A dry wedge of high pressure will remain in place east of the
Appalachians through Wednesday, bringing fair weather and cool
temperatures to the region. By late Wednesday an upper level trof
moving through the Great Lakes region will drive a low pressure system
into eastern Canada with the trailing cold front approaching our
western doorstep. Given the continued absence of deep moisture it
appears that this front will have an uneventful passage through the
region on Thursday, though guidance is trying to squeeze out a couple
of sprinkles mainly northern Blue Ridge into the Alleghany highlands.
Another high builds in behind the front on Thursday night with quiet
weather.

Expect a slight moderating trend in temperatures with readings going
from the mid to upper 60s on Tuesday, to upper 60s west/mid 70s east by
Thursday. Overnight lows will be quite chilly with upper 30s/lower 40s
west to middle 40s east. There will be late night valley fog and there
is also the potential for some isolated frost in the deeper valleys
west of the Blue Ridge. Guidance is also showing some very shallow
moisture trying to work in from the east so clouds may hold temps up a
bit in the piedmont and Southside both Tuesday night and Wednesday
night.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 250 PM EDT Sunday...

This portion of the forecast will become more active in regards to
weather systems moving into or crossing parts of the region. One
shortwave trough will emerge from the mid Mississippi Valley. Guidance
offers a solution that brings it across our area Friday night into
Saturday. Our forecast will reflect somewhat better chances of
precipitation impacting central and western parts of the area. Again,
high pressure builds into the area Saturday night in the wake of this
second system.

What may be the most potent of the systems will be just west of the
western extent of the forecast area by late in the day Sunday. This
will be another northern stream shortwave trough and associated cold
front. Isolated showers associated with it may reach western parts of
the area by Sunday afternoon.

Temperatures during this portion of the forecast will cool from about
five degrees above normal, to near normal readings by Saturday. On
Sunday a rebound to temperatures about five degrees above normal is
expected.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 147 PM EDT Monday...

High pressure from the Great Lakes to the Tennessee Valley will
move east this afternoon and will cover West Virginia, Virginia
and North Carolina tonight. The air mass is dry over the region.
High confidence of VFR conditions this afternoon into tonight.
There could be some shallow valley fog at KLWB overnight into
Tuesday morning. But, dry airmass will hinder fog development.
Pilots should watch out for patchy frost in the coldest locations
late tonight into Tuesday morning. VFR conditions will continue
Tuesday. Winds will remain light and less than 10 mph.

High confidence in ceilings, visibilities and winds during the taf
period.

Extended aviation discussion...

May see a period of sub-VFR upslope cigs behind a passing weak
cold front at KBLF/KLWB by Thursday night, otherwise should stay
VFR through the week. This is outside of any late night/early
morning fog across the valley locations. However with dry air in
place for much of the week, have less confidence on seeing very much
fog at this point.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...MBS
LONG TERM...DS/MBS
AVIATION...AMS/KK
Hazardous weather outlook, Oct 10, 8:17 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EDT MON OCT 10 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-111230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
817 AM EDT MON OCT 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Virginia, 2016Frost Advisories in West Virginia, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.